Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS San Diego, CA

July 20, 2018San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 20, 2018, 2:35 PM PDT for San Bernardino County, California. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 2:35 PM PDT (21:35 UTC)
Expired
Jul 20, 2018, 4:00 PM PDT
In force
85 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 64 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

896 
WGUS56 KSGX 202135
FFWSGX
CAC071-210030-
/O.NEW.KSGX.FF.W.0012.180720T2135Z-180721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
235 PM PDT FRI JUL 20 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 530 PM PDT

* At 234 PM PDT, Doppler radar indicated a thunderstorm producing 
  very heavy rain across the warned area. Flash flooding will likely 
  begin shortly and could impact Interstate 15 by 245 pm.

* Some locations that will likely experience flooding include...
  I-15 Between Victorville And Barstow.

LAT...LON 3455 11703 3464 11729 3478 11725 3476 11697

$$

MM
2 follow-up statements
381 
WGUS76 KSGX 202207
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
307 PM PDT FRI JUL 20 2018

CAC071-210030-
/O.CON.KSGX.FF.W.0012.000000T0000Z-180721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
307 PM PDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SAN
BERNARDINO COUNTY...

At 305 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is likely in progress 
and may impact Interstate 15 between Victorville and Barstow.

Some locations that will experience likely flooding include... 
I-15 Between Victorville And Barstow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3455 11703 3464 11729 3478 11725 3476 11697

$$

MM
482 
WGUS76 KSGX 202300
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
400 PM PDT FRI JUL 20 2018

CAC071-202309-
/O.CAN.KSGX.FF.W.0012.000000T0000Z-180721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
400 PM PDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat and any remaining floodwaters will rapidly recede. Please 
continue to heed any road closures.

LAT...LON 3455 11703 3464 11729 3478 11725 3476 11697

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:22 PM PDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 20, 1:22 PM PDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
122 PM PDT Fri Jul 20 2018

.SYNOPSIS...
Monsoonal moisture will slowly decrease through Saturday with
isolated afternoon and early evening thunderstorms possible over
the mountains and high deserts. For Monday through Thursday...
strong high pressure aloft over the southwest states will bring an
extended period of very hot weather with the heat expected to
peak on Tuesday and Wednesday. Not quite as hot towards the end of
next week as the high pressure weakens a little bit.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Low clouds continuing to cling to the immediate coast in San Diego
and southern Orange County. Weak onshore flow will continue
through Saturday with another round of coastal low clouds likely
tonight and Saturday morning. Meanwhile enough instability and
remnant moisture in place for isolated showers and thunderstorms
over the San Bernardino County Mountains and the High Desert this
evening and again Saturday afternoon and evening. Strong winds
will preclude organized convection however.

The big story for the weather forecast for SoCal is the long
duration heat wave slated for next week. Although the heat wave is
expected to last from Monday through Thursday and even into Friday
for inland areas, the hottest days (near record see climate
section below) will be Tuesday and Wednesday. The excessive heat
warning remains in effect for all inland areas including the
mountains below 7000 feet. A heat advisory was recently issued for
the entire coastal area, where temperatures in the 90s will be
likely away from the immediate coast.

As mentioned the peak of the heat wave event will be Tuesday and
Wednesday, but the medium range models are indicating only slight
weakening of the monster upper level ridge over the SW, lowering
H5 heights from about 600 DM to about 595 DM through next weekend.
And as we all know pretty well now, the medium range models
sometimes like to break down the ridge a little too fast in these
heat wave scenarios. Therefore the heat products are in effect
through Thursday, and could conceivably extended to Friday even
for some inland areas. Another important point with this event is
that while the temperatures are not likely to be more extreme than
the event from two weeks ago, the duration will likely be nearly
twice as long, bringing a heightened potential for heat illnesses
for all of the SoCal region.

&&

.AVIATION...
201930Z...Coast/Valleys...Low clouds, with bases 1000-1600 ft MSL
and tops to 1700 ft MSL, will be difficult to clear along the San
Diego County Coast this afternoon, and may develop along Orange
County Beaches late this afternoon. Stratus will redevelop along the
entire coast and move into the valleys tonight with similar tops and
bases. VIS of 2-4 SM BR is expected where low clouds near higher
terrain. Low clouds should clear towards the coast by late Saturday
morning.

Mountains/Deserts...VFR conditions will prevail with some high
clouds. An isolated TSRA is possible this afternoon over the San
Bernardinos with CB bases 8000-9000 ft MSL and tops to 35000 ft MSL
with strong up/downdrafts, local surface gusts over 35 knots,
lightning and reduced VIS from downpours.

&&

.MARINE...
No hazardous marine weather is expected through Tuesday.

&&

.BEACHES...
Swells from the South Pacific will arrive and gradually increase at
SoCal beaches over the weekend, peaking Tuesday through Wednesday.
Surf of 6-8 ft could occur along south-facing beaches, along with
strong rip currents. Surf should diminish Thursday.

&&

.CLIMATE...
Possible record high temperatures for Tuesday based on the
current forecast temperatures:

Location           Forecast      Current Record
San Diego             86           85 in 2006
Vista                 90           91 in 2000
Chula Vista           84           81 in 2014
Ramona               103          103 in 2006
Alpine               102          102 in 1959
Thermal              117          117 in 2000
Borrego              114          116 in 2014

Possible record high temperatures for Wednesday based on the
current forecast temperatures:

Location           Forecast      Current Record
Chula Vista           84           82 in 2015
El Cajon              97           99 in 2006
Ramona               104          101 in 1977
Thermal              118          115 in 2000
Borrego              114          115 in 2000

Several record warm low temperatures are likely as well...especially
on Tuesday night and Wednesday night.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
 encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning from 10 AM Monday to 8 PM PDT Thursday
     for Apple and Lucerne Valleys-Coachella Valley-Orange
     County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Deserts-
     San Diego County Mountains-San Diego County Valleys-San
     Gorgonio Pass Near Banning-Santa Ana Mountains and
     Foothills.

     Heat Advisory from 10 AM Monday to 8 PM PDT Thursday for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.
&&

PUBLIC...Brotherton
AVIATION/MARINE/BEACHES...JJT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:13 AM PDTExcessive Heat WarningSGXOrange, Riverside, San Bernardino, San Diego9 days
Jul 20, 12:51 PM PDTHeat AdvisorySGXOrange, San Diego6 days

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.